The roots of the independence polynomial of a clawfree graph

Research output: Contribution to journalArticle

92 Scopus citations

Abstract

The independence polynomial of a graph G is the polynomial ∑A x| A |, summed over all independent subsets A ⊆ V (G). We prove that if G is clawfree, then all the roots of its independence polynomial are real. This extends a theorem of Heilmann and Lieb [O.J. Heilmann, E.H. Lieb, Theory of monomer-dimer systems, Comm. Math. Phys. 25 (1972) 190-232], answering a question posed by Hamidoune [Y.O. Hamidoune, On the numbers of independent k-sets in a clawfree graph, J. Combin. Theory Ser. B 50 (1990) 241-244] and Stanley [R.P. Stanley, Graph colorings and related symmetric functions: Ideas and applications, Discrete Math. 193 (1998) 267-286].

Original languageEnglish (US)
Pages (from-to)350-357
Number of pages8
JournalJournal of Combinatorial Theory. Series B
Volume97
Issue number3
DOIs
StatePublished - May 1 2007

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics

Keywords

  • Clawfree graphs
  • Independence polynomial
  • Roots

Fingerprint Dive into the research topics of 'The roots of the independence polynomial of a clawfree graph'. Together they form a unique fingerprint.

  • Cite this